Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 35, NWS Honolulu, HI

September 3, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 3, 2015, 2:06 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2015, 2:06 PM HST (00:06 UTC)
Expired
Sep 3, 2015, 5:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 82 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WGHW50 PHFO 040006
FFWHFO
HIC003-040300-
/O.NEW.PHFO.FF.W.0035.150904T0006Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
206 PM HST THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 500 PM HST

* AT 154 PM HST...RADAR SHOWS LINES OF HEAVY SHOWERS AND 
  THUNDERSTORMS OVER HONOLULU...CENTRAL AND WINDWARD OAHU. VERY 
  HEAVY DOWNPOURS WITH RAIN RATES EXCEEDING 3 INCHES PER HOUR AT 
  TIMES WILL OCCUR. ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER 
  ALREADY FLOODED PORTIONS OF DOWNTOWN HONOLULU.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAPOLEI...WAIPIO...MILILANI...WAHIAWA...KAHUKU...LAIE...KAAAWA... 
  KANEOHE...KAILUA...WAIMANALO...HAWAII KAI...AIEA...AND PEARL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15811 2172 15793 2149 15771 2125 15755
      2123 15782 2127 15811

$$

WROE
2 follow-up statements
859 
WGHW70 PHFO 040156
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
356 PM HST THU SEP 3 2015

HIC003-040300-
/O.CON.PHFO.FF.W.0035.000000T0000Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
356 PM HST THU SEP 3 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 500 PM HST...

AT 352 PM HST...AN AREA OF HEAVY RAIN IS LOCATED WEST OF 
WAIPIO...MOVING TO THE NORTHWEST AT 10 MPH. HEAVY RAIN HAS ENDED 
ACROSS WINDWARD OAHU...BUT A RAPID RISE AT THE WAIKANE STREAM GAGE 
INDICATES RUNOFF IS STILL OCCURRING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAIE... 
HAUULA...KAAAWA...KANEOHE...KAILUA...WAIMANALO...HAWAII KAI...AIEA...
AND PEARL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15811 2172 15793 2149 15771 2125 15755
      2123 15782 2127 15811

$$

BRAVENDER
612 
WGHW70 PHFO 040235
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
435 PM HST THU SEP 3 2015

HIC003-040245-
/O.CAN.PHFO.FF.W.0035.000000T0000Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
435 PM HST THU SEP 3 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2149 15811 2172 15793 2149 15771 2125 15755
      2123 15782 2127 15811

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:36 AM HST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 3, 11:36 AM HST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1136 AM HST THU SEP 3 2015

.UPDATE...
INCREASED RAIN CHANCES AND THUNDERSTORM COVERAGE THROUGH TONIGHT
GIVEN CURRENT RADAR AND SATELLITE TRENDS.

&&

.SYNOPSIS...
A HUMID AND UNSTABLE AIR MASS WILL SUPPORT LOCALLY HEAVY SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING...AND POSSIBLY OVER THE
NEXT COUPLE OF DAYS. WEAK EASTERLY WINDS WILL SPREAD FROM THE
EAST ON FRIDAY AND SATURDAY...THOUGH THE WEATHER WILL REMAIN
WARM AND HUMID. WINDS WILL DIMINISH AGAIN NEXT WEEK AS HURRICANE
JIMENA MOVE TO THE NORTHEAST OF THE STATE...LEADING TO STAGNANT
CONDITIONS.

&&

.PREV DISCUSSION.../ISSUED 1000 AM HST THU SEP 3 2015/

RADAR SHOWS ABUNDANT SHOWERS ACROSS OAHU AND MAUI COUNTY LATE THIS
MORNING. INFRARED AND WATER VAPOR IMAGERY INDICATE THE PRESENCE OF
SCATTERED CONVECTION SPREAD ACROSS THE CENTRAL AND WESTERN PART OF
THE STATE AS A RESULT OF AN UPPER LEVEL TROUGH JUST WEST OF KAUAI.
THE TROUGH IS PUSHING IN COLDER AIR ALOFT CAUSING AN UNSTABLE
ATMOSPHERE ACROSS THE STATE...PARTICULARLY THE SMALLER ISLANDS.
MOISTURE LEVELS REMAIN HIGH AS WEAK SOUTHERLY FLOW IS KEEPING THE
DEEP TROPICAL MOISTURE OVER HAWAII. 12Z SOUNDINGS SHOW THE
UNSTABLE PROFILE WITH PRECIPITABLE WATER VALUES OF 1.67 INCHES AT
LIHUE AND NEAR 2 INCHES AT HILO. THESE VALUES ARE 1 STANDARD
DEVIATION ABOVE NORMAL FOR SEPTEMBER. AS MENTIONED...WINDS ARE
SOUTHERLY AND LIGHT...AND WILL LIKELY RESULT IN SEA BREEZES
SETTING UP OVER THE ISLANDS TODAY.

FOR THIS AFTERNOON AND EVENING...WE ANTICIPATE THE SHOWERS TO
FOCUS OVER THE SMALLER ISLANDS AS THE SEA BREEZES CONVERGE OVER
THE INTERIORS. WITH THE MOISTURE AND INSTABILITY IN PLACE...THESE
SHOWERS MAY OCCASIONALLY BECOME HEAVY AND A FEW THUNDERSTORMS MAY
BE POSSIBLE.

THE UPPER TROUGH WILL LIFT SLIGHTLY TO THE NORTH ON FRIDAY
SHIFTING THE FOCUS OF THE CONVECTION WEST OF KAUAI...THOUGH KAUAI
WILL LIKELY STILL ON THE FRINGES OF THE ACTIVE WEATHER. WEAK
SURFACE RIDGING IS EXPECTED TO BRIEFLY NOSE IN BETWEEN IGNACIO AND
JIMENA AND SHIFT THE LIGHT WINDS EASTERLY. THE LAND AND SEA BREEZE
PATTERN WILL LIKELY CONTINUE AS MODELS PROJECT WINDS TO STAY IN
THE GENTLE RANGE. EASTERLY FLOW WILL END BY SUNDAY NIGHT ONCE
HURRICANE JIMENA MOVES FAR ENOUGH NORTH TO DISRUPT THE FLOW
ALLOWING LIGHT AND VARIABLE WINDS AND HUMID CONDITIONS TO PREVAIL.
THIS FORECAST WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF
NEXT WEEK.

&&

.AVIATION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE OVER OAHU THIS
MORNING...AS A WIDE LOW LEVEL CONVERGENCE ZONE EXTENDING SOUTH FROM
TC IGNACIO TRACKS TO THE WEST. AN UPPER LEVEL TROUGH WITH ITS AXIS
JUST WEST OF KAUAI WILL ACT TO FURTHER DESTABILIZE THE ATMOSPHERE.
MVFR TO IFR CONDITIONS ARE EMBEDDED IN THESE SHOWERS AND AIRMET
SIERRA FOR MTN OBSC IS POSTED FOR OAHU. THE CONVECTION WILL LIKELY
CARRY CB TOPS BETWEEN FL350-450...AND THE POTENTIAL FOR ICING AND
TURB. THIS CONVERGENCE BAND IS FORECAST TO SLOWLY MOVE TO THE WEST
THROUGHOUT THE DAY. EXPECT CONDITIONS ON KAUAI...INCLUDING PHLI...TO
DETERIORATE THIS AFTERNOON.

THE EASTERN END OF THE CONVERGENCE ZONE IS ALSO LENDING TO SHOWER
ACTIVITY AND ISOLATED THUNDERSTORMS NEAR AND AROUND MAUI COUNTY.
AIRMET SIERRA FOR MTN OBSC IS POSTED OVER EASTERN MAUI. AS THE ZONE
TRACKS WEST EXPECT MAUI COUNTY TO IMPROVE...HOWEVER...AN UNSTABLE
ATMOSPHERE REMAINS IN PLACE AND AFTERNOON CONVECTIVE ACTIVITY CAN
NOT BE RULED OUT ALONG THE SEABREEZE CONVERGENCE. THIS WILL HOLD
TRUE OVER THE BIG ISLAND AND THE REST OF THE STATE TOO.

&&

.MARINE...
A HIGH SURF WARNING IS IN EFFECT FOR EAST-FACING SHORES OF MOST
ISLANDS. THE LARGE SURF WAS DUE TO A MIX OF DECLINING NORTHERLY
SWELL FROM IGNACIO...AND A BUILDING EAST SWELL FROM HURRICANE
JIMENA. THE IGNACIO SWELL WILL BE DROPPING OFF SIGNIFICANTLY
THROUGH TONIGHT. EAST-SHORE SURF WILL REMAIN NEAR WARNING LEVELS
THROUGH THE WEEKEND...AND LIKELY INTO EARLY NEXT WEEK. THE HIGH
SURF WARNING WILL LIKELY BE EXTENDED FOR EAST FACING SHORES.

A SMALL CRAFT ADVISORY ALSO REMAINED IN EFFECT THROUGH FRIDAY
AFTERNOON FOR HAZARDOUS SEAS PRODUCED BY THE SWELLS FROM IGNACIO AND
JIMENA. WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THIS WEEK.

LONG-PERIOD SWELLS FROM THE SOUTH-SOUTHWEST MAY PRODUCE
ADVISORY-LEVEL SURF ALONG SOUTH-FACING SHORES THIS WEEKEND. PLEASE
REFER TO THE LATEST COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST
/SRDHFO/ FOR MORE DETAILS ON THE SWELLS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALL HAWAII ISLANDS.

HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-PAILOLO CHANNEL-
ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...EATON

In the hours before

Local storm report, Sep 3, 1:29 PM HST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
129 PM HST THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      IWILEI                  21.32N 157.87W
09/03/2015                   HONOLULU           HI   EMERGENCY MNGR

            1 FT OF WATER ON ROADWAY AT INTERSECTION OF DILLINGHAM
            LILIHA AND N. KING STREET.

1220 PM     FLASH FLOOD      IWILEI                  21.32N 157.87W
09/03/2015                   HONOLULU           HI   EMERGENCY MNGR

            6-8 INCHES OF WATER AROUND INTERSECTION OF DILLINGHAM AND
            ALAKAWA.

1235 PM     FLASH FLOOD      KALIHI                  21.33N 157.88W
09/03/2015                   HONOLULU           HI   LAW ENFORCEMENT

            LILIHA ST. IS CLOSED IN BOTH DIRECTIONS FROM KING ST TO
            VINEYARD BLVD. DUE TO PONDING ON THE ROADWAY.

0110 PM     FLASH FLOOD      IWILEI                  21.32N 157.87W
09/03/2015                   HONOLULU           HI   BROADCAST MEDIA

            DOLE CANNERY AND SURROUNDING OFFICES EVACUATED DUE TO
            FLOODING ON FIRST FLOOR TO INCLUDE ELECTRICAL ROOMS.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:46 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 3, 3:24 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days
Sep 4, 12:16 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 4, 12:49 PM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 4, 1:41 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 4, 1:48 PM HSTAreal Flood AdvisoryHFOKauai5 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.